Alert archive / Kentucky / Tornado Warnings in 2022

Tornado Warning 2, NWS Paducah, KY

January 1, 2022Todd County, Kentucky

NWS Paducah, KY issued this tornado warning at Jan 1, 2022, 11:16 AM CST for Todd County, Kentucky. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 1, 2022, 11:16 AM CST (17:16 UTC)
Expired
Jan 1, 2022, 11:30 AM CST
In force
14 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Todd County, KY

The radar

The Ft Campbell radar (KHPX), 17 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 11:16 AM CSTTORNADO1 S Allensville, KYMANY LARGE TREE BRANCHES BROKEN. A FEW TREES SNAPPED. TODD COUNTY PORTION STARTED 2.2 MI SW OF ALLENSVILLE AND CROSSED INTO LOGAN COUNTY .9 MI SE OF ALLENSVILLE. PATH WIDTH WAS 50 YARDS. TORNADO STARTED AT 11:16 AM CST AND CROSSED TO LOGAN COUNTY AROUND 11:19

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

078 
WFUS53 KPAH 011716
TORPAH
KYC219-011730-
/O.NEW.KPAH.TO.W.0002.220101T1716Z-220101T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
1116 AM CST Sat Jan 1 2022

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southeastern Todd County in south central Kentucky...

* Until 1130 AM CST.
    
* At 1116 AM CST, a severe thunderstorm capable of producing a
  tornado was located near Guthrie, or 7 miles south of Elkton,
  moving east at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Todd County, including the following locations...
  Allensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Paducah.

&&

LAT...LON 3675 8706 3666 8706 3667 8716 3671 8716
      3675 8707
TIME...MOT...LOC 1716Z 248DEG 51KT 3670 8712 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SMITH
1 follow-up statement
801 
WWUS53 KPAH 011723
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1123 AM CST Sat Jan 1 2022

KYC219-011733-
/O.EXP.KPAH.TO.W.0002.000000T0000Z-220101T1730Z/
Todd KY-
1123 AM CST Sat Jan 1 2022

...THE TORNADO WARNING FOR SOUTHEASTERN TODD COUNTY WILL EXPIRE AT
1130 AM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Paducah.

LAT...LON 3675 8706 3666 8706 3667 8716 3671 8716
      3675 8707
TIME...MOT...LOC 1723Z 248DEG 51KT 3674 8701 

$$

SMITH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jan 1, 3:09 AM CST, 8 hours 7 minutes earlier.

Area forecast discussion, Jan 1, 3:09 AM CST, 8 hours 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
309 AM CST Sat Jan 1 2022

.SHORT TERM...(Today through Monday night)
Issued at 300 AM CST Sat Jan 1 2022

A Tornado Watch is in effect until 7 AM CST for our far southern
counties. Active warm advection zone is strengthening with low
level jet. 0-1KM MUCAPES of 500+ J/KG is arcing into the FA in
this TOR Watch box area, with higher instability just to the
south. High theta-e/surface moisture flux convergence makes this a
prime zone for not only strong-svr storms, but flash flooding as
well, and the tornadic debris path is not far displaced, which
heightens the potential for flooding due to debris affecting
runoff. With more repeat heavy rains to come in our MDT risk
exceeding FFG area, and Flash Flood Warnings already active, the
Flood Watch continues as well. Average storm total qpf still runs
1-3" with locally higher amounts possible, esp over far southeast
Mo/southern Ky.

As low level winds pick up, coincident with the short wave
ejecting from Arkansas overtop the frontal boundary today,
anticipate svr storm potential to be concentrated on the front in
the form of bows/segments with damaging winds/isolated tornadoes
possible. That means our highest threat area remains our far
southern/southeastern counties, with higher potential to our
south/east. Depending upon how this pre dawn convection works the
environment and the boundary's wobble, it's possible there will
be a work-over affect with either the affective convective
boundary itself and/or the available MUCAPE shifting south of our
border. However, the shear is so high and this is so iffy on exact
boundary location, we hesitate to downplay at all the existent
enhanced risk that nudges into our srn KY-TN border area. It's a
possibility that is worth mentioning and keeping an eye upon for
future updates.

What happens on the system's backside tonight on the change-over
is not much changed from previous forecasts...with maybe a light
dusting of wintry pcpn possible as the cold blast onsets. Temps
will remain above freezing over the eastern half of the region
tonight, while northwest portions/higher elevations drop to the
mid 20s, even as that moisture source dries/lifts out. Wind chills
tmrw morning will range from the teens northwest to low 30s
southeast, and that won't change much through the course of the
daytime even as the cold air settles across the entire FA. Sunday
night lows in the teens and Monday highs in the 30s will be
commonplace.

.LONG TERM...(Tuesday through Friday)
Issued at 300 AM CST Sat Jan 1 2022

Tuesday-Wednesday are dry/seasonally cold as temps modify and
return to almost seasonal numbers, just before the next pcpn
chance is incoming. It's largely moisture starved but cold enough
for mostly any pcpn to offer as snowfall Wed night into Thursday,
but it's just a little too iffy/out in time to hit to hard at this
writing pcpn wise. Its main impact will be a reinforcing blast of
cold air to finish out the week, with lows into or near the
single digits by Friday morning, and even highs that day
remaining below freezing.

&&

.AVIATION...
Issued at 300 AM CST Sat Jan 1 2022

Deterioration of flight rules is ongoing, with an active
convective band streaming across MO-KY borders from the south.
This trend will continue into the early daylight hours, with
restrictions to MVFR and then IFR for both cigs/vsbys expanding
northward/becoming more prevalant with time as overall storms/pcpn
area envelopes the terminals.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through this afternoon for ILZ081>094.

MO...Flood Watch through this afternoon for MOZ076-086-087-100-
     107>112-114.

IN...Flood Watch through this afternoon for INZ081-082-085>088.

KY...Flood Watch through this afternoon for KYZ001>022.

&&
Hazardous weather outlook, Jan 1, 6:20 AM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
620 AM CST Sat Jan 1 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
620 AM CST Sat Jan 1 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of a strong to severe thunderstorm today, with
damaging winds and isolated tornadoes the primary severe hazards.
Large hail is also possible.

Heavy rain and flooding remains a hazard. A Flood Watch continues
for most of the area through this afternoon. Refer to the Flood
Watch for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty northwest winds will usher much colder air into the region,
resulting in wind chills on Sunday that will dip into the teens
and 20s for many locations. This will be potentially hazardous to
storm victims without heat. There is also a chance of a light
dusting of wintry precipitation with a small chance of light
freezing rain or light snow before the precipitation completely
winds down and ends.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe storms and heavy rains.

In the hours before

Local storm report, Jan 1, 8:06 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
806 AM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     HEAVY RAIN       MURRAY                  36.61N 88.32W
01/01/2022  M3.70 INCH       CALLOWAY           KY   TRAINED SPOTTER

            OCCURRED WITHIN AN 8 HOUR PERIOD.

&&

DB
Special weather statement, Jan 1, 9:19 AM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Paducah KY
919 AM CST Sat Jan 1 2022

KYZ009-012-011615-
Calloway KY-Trigg KY-
919 AM CST Sat Jan 1 2022

...Strong thunderstorms will impact portions of southeastern Calloway
and southern Trigg Counties through 1015 AM CST...

At 918 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Land Between The Lakes
Area to 12 miles northwest of Paris Landing State Park to near Murray
to near Cottage Grove. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Land Between The Lakes Area around 930 AM CST.

This includes Interstate 24 in Kentucky between Mile Markers 68 and
69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

If on or near Kentucky and Barkley Lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3650 8836 3667 8818 3687 8767 3664 8770
      3663 8785 3667 8786 3668 8807 3656 8803
      3651 8804 3650 8809
TIME...MOT...LOC 1518Z 245DEG 31KT 3669 8818 3654 8827 3653 8835 3643
8846

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SMITH
Special weather statement, Jan 1, 9:52 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
952 AM CST Sat Jan 1 2022

KYZ021-022-011645-
Muhlenberg KY-Todd KY-
952 AM CST Sat Jan 1 2022

...Strong thunderstorms will impact portions of southeastern
Muhlenberg and northeastern Todd Counties through 1045 AM CST...

At 952 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Weir to 8 miles northwest of Elkton. Movement
was east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Weir around 955 AM CST.

Other locations in the path of these storms include Dunmor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3711 8691 3709 8689 3707 8695 3707 8698
      3706 8705 3687 8706 3688 8726 3707 8726
      3707 8727 3714 8727 3719 8689 3718 8690
      3718 8692 3714 8693 3711 8689
TIME...MOT...LOC 1552Z 247DEG 16KT 3712 8720 3691 8726

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SMITH
Local storm report, Jan 1, 10:47 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1047 AM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND DMG     1 NNE HOPKINSVILLE      36.87N 87.48W
01/01/2022                   CHRISTIAN          KY   EMERGENCY MNGR

            DAMAGE TO SEVERAL STRUCTURES ON THE EAST
            SIDE OF DOWNTOWN HOPKINSVILLE. POSSIBLE
            TORNADO.

&&

DWS
Local storm report, Jan 1, 10:52 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1052 AM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     TSTM WND DMG     2 ENE HOPKINSVILLE      36.87N 87.46W
01/01/2022                   CHRISTIAN          KY   EMERGENCY MNGR

            BUILDING DAMAGE AT WESTERN HILLS GOLF COURSE
            ON HIGHWAY 68-80. POSSIBLE TORNADO.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 1:38 AM CSTFlash Flood WarningPAHCalloway, Graves, Marshall, Trigg6 hr
Jan 1, 1:51 AM CSTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall39 min
Jan 1, 2:01 AM CSTFlash Flood WarningPAHChristian, Todd6 hr
Jan 1, 2:28 AM CSTSpecial Weather StatementPAHTrigg32 min
Jan 1, 2:51 AM CSTSpecial Weather StatementPAHChristian, Todd39 min
Jan 1, 3:15 AM CSTSevere Thunderstorm WarningPAHChristian, Todd30 min
Jan 1, 6:39 AM CSTRiver Flood WarningPAHChristian, Trigg2 hr
Jan 1, 9:19 AM CSTSpecial Weather StatementPAHTrigg56 min
Jan 1, 9:52 AM CSTSpecial Weather StatementPAHMuhlenberg53 min
Jan 1, 10:03 AM CSTSevere Thunderstorm WarningPAHChristian, Todd42 min
Jan 1, 10:10 AM CSTSevere Thunderstorm WarningPAHMuhlenberg, Todd26 min
Jan 1, 10:28 AM CSTTornado WarningPAHTodd12 min
Jan 1, 10:47 AM CSTSevere Thunderstorm WarningPAHChristian, Todd43 min
Jan 1, 10:57 AM CSTRiver Flood WarningPAHChristian, Trigg7 hr
Jan 1, 10:59 AM CSTFlash Flood WarningPAHChristian, Todd3 hr
Jan 1, 11:10 AM CSTAreal Flood WarningPAHCaldwell, Calloway, Christian, Hopkins, Lyon, Marshall and 3 more10 hr
Jan 1, 11:29 AM CSTTornado WarningPAHTodd16 min
Jan 1, 11:37 AM CSTAreal Flood AdvisoryPAHHenderson6 hr
Jan 1, 12:25 PM CSTRiver Flood WarningPAHMuhlenberg7 days
Jan 1, 12:35 PM CSTRiver Flood WarningPAHDaviess, Henderson14 days
Jan 1, 12:35 PM CSTRiver Flood WarningPAHUnion15 days
Jan 1, 1:54 PM CSTAreal Flood WarningPAHChristian, Todd8 hr

Nearby

Tornado Warnings in Kentucky, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.